Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 28, 2024, 9:47 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2024, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 28, 2024, 9:59 PM CDT
- In force
- 12 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Anderson County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3542 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.2
The text
As transmitted.
292
WFUS53 KTOP 290247
TORTOP
KSC003-059-290315-
/O.NEW.KTOP.TO.W.0046.240629T0247Z-240629T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
947 PM CDT Fri Jun 28 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Franklin County in east central Kansas...
Northern Anderson County in east central Kansas...
* Until 1015 PM CDT.
* At 947 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Williamsburg, moving southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Franklin and northern Anderson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3843 9549 3847 9546 3845 9525 3833 9532
TIME...MOT...LOC 0247Z 297DEG 14KT 3844 9545
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Reese2 follow-up statements
167
WWUS53 KTOP 290255
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
955 PM CDT Fri Jun 28 2024
KSC003-290304-
/O.CAN.KTOP.TO.W.0046.000000T0000Z-240629T0315Z/
Anderson-
955 PM CDT Fri Jun 28 2024
...THE TORNADO WARNING FOR NORTHERN ANDERSON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.
&&
LAT...LON 3843 9542 3847 9541 3845 9525 3839 9528
TIME...MOT...LOC 0254Z 263DEG 22KT 3845 9537
$$
KSC059-290315-
/O.CON.KTOP.TO.W.0046.000000T0000Z-240629T0315Z/
Franklin-
955 PM CDT Fri Jun 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTH
CENTRAL FRANKLIN COUNTY...
At 954 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Williamsburg, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Franklin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3843 9542 3847 9541 3845 9525 3839 9528
TIME...MOT...LOC 0254Z 263DEG 22KT 3845 9537
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Reese544 WWUS53 KTOP 290259 SVSTOP Severe Weather Statement National Weather Service Topeka KS 959 PM CDT Fri Jun 28 2024 KSC059-290307- /O.CAN.KTOP.TO.W.0046.000000T0000Z-240629T0315Z/ Franklin- 959 PM CDT Fri Jun 28 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN FRANKLIN COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until 1100 PM CDT for east central Kansas. && LAT...LON 3843 9542 3847 9541 3845 9525 3839 9528 TIME...MOT...LOC 0255Z 297DEG 14KT 3844 9536 $$ Reese
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:56 PM CDT, 6 hours 51 minutes earlier. Its key messages:
- Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
- Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
- Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
- Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 2:56 PM CDT, 6 hours 51 minutes before
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees. - Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible. - Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario. - Up and down temperatures with off and on thunderstorm chances for much of next week. && .DISCUSSION... Issued at 255 PM CDT Fri Jun 28 2024 Surface cold front has started to move into north central KS early this afternoon, with the associated trough axis stretching up through eastern NE and western IA. 19Z water vapor imagery shows the upper low spinning well north of us in eastern MT. Meanwhile, gusty southerly winds and a slowly weakening LLJ have been pumping low- level warmth and moisture into the area today. Subsidence behind this morning's system has allowed skies to clear with heat indices already in the low 100s in a few locations, so will keep the Heat Advisory going until 7pm. The main focus revolves around this evening's storm chances and associated severe weather potential. The latest guidance suggests that storms look rather isolated late this afternoon into this evening with upper support being displaced well north of the area, but think this time frame presents the greater severe risk compared to the next chance later tonight into the overnight hours. The atmosphere should continue to become more unstable the rest of this afternoon, with the higher dew points and therefore highest instability (3000-4000+ J/kg) concentrated over far northeast KS. Think 21-00Z is the main time frame to watch for initiation in this same area where convergence along the frontal boundary should be the strongest. This instability plus 30-40 kt of deep-layer shear should be sufficient for supercells. The tornado threat is more uncertain and looks to be quite localized, as forecast soundings and hodographs show the best low-level turning near the frontal boundary with a noticeable decrease in low-level shear and SRH just a short distance away from the boundary. However, this threat should not be ignored as locations near the boundary should see the best lift. Additionally, any storms that develop in this area during this time could produce locally heavy rainfall with Pwat above 2". The moisture axis looks to be focused in far eastern KS into MO for much of this evening before being pushed south into Saturday morning. The later evening hours should see a bit of a break before the next possible round of thunderstorms. A cluster of storms looks to develop in eastern CO and move through western KS, which could move into portions of central KS overnight, although confidence is not high on a widespread severe risk as CAMs largely show these weakening as they move into our area. Western KS has a much more well-mixed BL to support damaging wind in that environment, whereas forecast soundings in north central KS become less supportive of that potential as we get into the late night hours. Still, storms that manage to maintain themselves as they move eastward could present a damaging wind threat with locally heavy rainfall. Any lingering storms should taper off throughout the morning hours Saturday. Will need to continue to monitor where the frontal boundary sets up Saturday to delineate the areas for highest storm chances and associated severe risks in the afternoon and evening. The trend today has pushed the boundary a little further south, with much of the guidance placing it just south of the CWA by mid to late afternoon. Thinking locations along/south of I-35 are the main areas to watch if the boundary were to set up further north than currently forecast. Damaging wind and perhaps small hail would be the main hazards with storms. Outside of rain/storms, temperatures look much more manageable through the weekend with highs in the 80s to near 90 Saturday, and mid 70s to low 80s Sunday. Unfortunately, the heat does look to make a return for the early part of the next work week as the upper ridge to our south expands northward, resulting in hot and humid conditions again for Monday and Tuesday. There are some periodic thunderstorm chances in the meantime, although the best chances look to be Tuesday night into Wednesday when the next front moves through the area. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1237 PM CDT Fri Jun 28 2024 South/southwest winds will continue to gust to 20-30 kt at times this afternoon ahead of an approaching cold front. Thunderstorms late this afternoon into the evening look to be isolated, so have opted to leave mention out of TAFs with confidence in them impacting terminals being too low. However, if one develops, there could be some brief heavy rain with all severe hazards possible. Cold front moves through and shifts winds to the north/northwest late this evening and overnight. Much of the latest guidance has the next round of storms weakening as it moves out of western KS, so confidence that they'll make it this far east is even lower than the first round. VFR conditions are forecast overall. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Jun 28, 2:59 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 259 PM CDT Fri Jun 28 2024 KSZ008>012-020-023-024-026-039-040-056-059-292000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson- Jefferson-Shawnee-Douglas-Franklin-Anderson- 259 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas after midnight, bringing the threat for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021-022-034>038-054-055-058-292000- Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey- 259 PM CDT Fri Jun 28 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas later in the evening, bringing the threat for damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 28, 8:19 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
819 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM Tornado 4 SSE Admire 38.59N 96.07W
06/28/2024 Lyon KS Trained Spotter
Trained spotters report tornado SE of
Admire.
&&
IMLocal storm report, Jun 28, 8:27 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
827 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Tstm Wnd Gst 3 WNW Tecumseh 39.07N 95.62W
06/28/2024 M61 MPH Shawnee KS ASOS
KTOP ASOS gusted to 61 mph.
&&
IMLocal storm report, Jun 28, 8:32 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
832 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM Flash Flood 3 SW Junction City 39.00N 96.86W
06/28/2024 Geary KS Trained Spotter
Flash flooding still ongoing in Junction
City. Over a foot of water reported on
roadways and in parking lots.
&&
IMLocal storm report, Jun 28, 9:17 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
917 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Dmg Clinton 38.91N 95.39W
06/28/2024 Douglas KS Emergency Mngr
EM reported power line down in Clinton. Time
estimated by radar.
&&
IMLocal storm report, Jun 28, 9:24 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
924 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tstm Wnd Gst 4 N Waverly 38.45N 95.60W
06/28/2024 E60 MPH Osage KS Trained Spotter
Estimated 60 mph wind gust north of Waverly.
&&
IMLocal storm report, Jun 28, 9:41 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
941 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Tstm Wnd Gst 5 N Harris 38.39N 95.45W
06/28/2024 E70 MPH Anderson KS Emergency Mngr
EM estimates winds to be 60-70 mph.
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 34 min |
| Jun 28, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 32 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 41 min |
| Jun 28, 7:47 PM CDT | Tornado Warning | TOP | Lyon | 28 min |
| Jun 28, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 36 min |
| Jun 28, 8:09 PM CDT | Tornado Warning | TOP | Lyon, Osage | 36 min |
| Jun 28, 8:14 PM CDT | Flash Flood Warning | TOP | Geary, Riley, Wabaunsee | 4 hr |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 31 min |
| Jun 28, 8:17 PM CDT | Tornado Warning | TOP | Lyon, Osage | 43 min |
| Jun 28, 8:20 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| Jun 28, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 34 min |
| Jun 28, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 28, 8:35 PM CDT | Tornado Warning | TOP | Osage | 25 min |
| Jun 28, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 34 min |
| Jun 28, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 49 min |
| Jun 28, 8:59 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| Jun 28, 9:10 PM CDT | Tornado Warning | TOP | Osage | 20 min |
| Jun 28, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 51 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 29 min |
| Jun 28, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 31 min |
| Jun 28, 10:39 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Jun 29, 12:15 AM CDT | Areal Flood Warning | TOP | Geary, Wabaunsee | 7 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.